Steroids and side effects

Hi everyone

I have asthma and have been having a rough time with it over the last three months. I have been treated by GPs. I have been on steroids since October and want to get off them. The dose has varied from the standard 40mgs a day to 15mg a day ( which I am on now) the dose has gone up and down in relation to symptoms. I am also taking symbicort and spiriva.

I have had a mix of daily symptoms from wheezing and tight chest to breathlessness. I have seen GPs for news a couple of times and use Ventolin in various doses.

I am also having side effects from the steroids - puffy face and weight gain. Will this go once I stop the steroids?

Over the last week I have had a tight chest with slight wheezing from the top part of the chest. I have difficulty in knowing when to get the extra help. When I have an attack I am usually wheezy. This is different and am unsure if I should go for help. Particularly in eve and at weekends. My surgery are very good and will see me same day If I have symptoms.

When do others ask for the extra help?

Any advice or comments would be helpful.



3 Replies

  • Sorry to hear you've been unwell! I've been taking steroids since September and finally got weaned down to 5mg a day about 10 days ago. Since then, I've started losing weight, my face looks more of its usual shape and I feel a lot less self conscious about it all! I've been pointing it out myself and joking about my moon face and weight gain just so I felt people couldn't then talk behind my back, or I felt like I was then able to explain why it was happening. Of course nobody was judging me about it and all tried to make me feel better, but it's nice to start looking less round!

    As for asking for extra help, I've always been one to wait too long, going to work with stupidly low PF etc, and ending up being wheeled down to A&E (I work in a hospital anyway!)

    But after my last scare, I realised it's not worth it. I was really ill and then discharged from hospital still sick, stayed home struggling for a whole week then finally made the choice myself to get help and was readmitted. I've been off work 2 months and I'm finally recovering, waiting I've found is no longer worth it. Why risk my life for fear of being seen as overreacting etc? If you need help, get it. Eventually when you're feeling better, the side effects will go, and you can live life between the sick times a whole lot better.

    Hope you're well soon!

  • HI Jo_95

    Thanks for replying. I see what you are saying. In many ways its better to get the extra help before it gets to serious. We all know how unpredictable asthma can be.

    The nearest Hospital to me is about twelve miles away and I have no transport. So will have to rely on friends to take me. However when I have had problems before an Ambulance came and they treated me here and have either left me (if I was feeling better) or taken me in.

    Glad to hear that the puffiness and weight can will go once I am off the steroids. I have had steroids before but without the side affects

    Hope you are keeping well now.



  • Hi Hedgehog50

    I've been long term steroids for several years now and whilst some people seem lucky in their reactions most people I know have noticeable body changes. Well done in getting down so far. You just have to keep telling yourself that the steroids are helping you cope with a difficult period of time, but it won't be forever. The puffiness and hunger (driving the weight gain) will go away as you reduce.

    Please contact your out of hour service. If you've had instability over the last 3 months then you will probably find your asthma is a little more twitchy than normal so seemingly small changes in your breathing can lead to problems.

    And don't worry if you're told to step up the steroids for a few days. It's worth it.

You may also like...